Georgia, 2013

Damaging Winds in Georgia, July 17, 2013

July 17, 2013 · NWS CAE · 4 events in 3 counties and zones

Scattered severe thunderstorms produced some large hail and damaging winds over portions of the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some large hail and damaging winds over portions of the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 17, 3:53 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 17, 3:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT WED JUL 17 2013

.SYNOPSIS...
HIGH PRESSURE RIDGE ACROSS THE MIDWEST WILL DOMINATE THE WEATHER
ACROSS THE REGION FOR THE NEXT COUPLE OF DAYS. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /TONIGHT/...
CONVECTION CONTINUES IN A STRONGLY UNSTABLE ENVIRONMENT. SHEAR IS
NOT VERY STRONG AND EXPECT STORMS TO BECOME OUTFLOW DOMINATED
WHILE SOME ORGANIZATION IS POSSIBLE ASSOCIATED WITH A WEAK
SHORTWAVE ROTATING AROUND THE UPPER RIDGE. MENTION OF WIDESPREAD
SHOWERS AND THUNDERSTORMS TO CONTINUE FOR THE NEXT SEVERAL HOURS
OVER MUCH OF THE AREA. AFTER MIDNIGHT...AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT.

CONVECTION SHOULD WANE AFTER SUNSET WITH THE LOSS OF HEATING
WHILE DEBRIS CLOUDS COULD LIMIT THE AMOUNT OF COOLING EARLY IN THE
NIGHT. SOME DRIER AIR ALOFT NOTED ON THE WATER VAPOR IMAGERY COULD
SET UP THE POTENTIAL FOR SOME EARLY MORNING FOG...MAYBE
DENSE...BUT TOO MUCH UNCERTAINTY TO FORECAST WITH CONFIDENCE AT
THIS POINT. OVERNIGHT LOWS GENERALLY IN THE LOWER 70S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE IS EXPECTED TO WEAKEN BY THURSDAY NIGHT AS HEIGHTS
FALL ACROSS THE REGION. ALTHOUGH AIRMASS WILL BECOME
MODERATELY/STRONGLY UNSTABLE THURSDAY AND FRIDAY...MODELS NOT
SHOWING MUCH IN THE WAY OF DISTURBANCES MOVING ACROSS THE REGION.
AT THE SURFACE...MODELS DO SHOW A WEAK SURFACE TROUGH. MODELS SHOW
UPPER TROUGH DEVELOPING ACROSS THE REGION BY FRIDAY NIGHT. PWAT
VALUES A BIT LOWER THAN PREVIOUS DAYS AROUND 1.7-1.8 INCHES. BUT
STILL HIGH ENOUGH TO GO 20-30 PERCENT CHANCE DIURNAL CONVECTIVE
ACTIVITY. DECIDED TO LIMIT MAINLY DURING AFTERNOON AND EVENING
HOURS WITH NOT MUCH AFTER MIDNIGHT. ATMOSPHERE SHOULD BECOME
UNSTABLE WITH STRONG SURFACE HEATING IN THE AFTERNOON HOURS. NAM
LIS -5 IN THE AFTERNOON EACH DAY. CAPES OVER 2500 J/KG THURSDAY
AFTERNOON AND OVER 3000 J/KG FRIDAY AFTERNOON. STRONG LOW LEVEL
LAPSE RATES MAY SUPPORT AFTERNOON/EVENING CONVECTIVE ACTIVITY. SPC
HAS REGION IN GENERAL THUNDERSTORM AREA THURSDAY AND FRIDAY. IN
ADDITION... MODELS INDICATE AN INCREASE IN SURFACE BOUNDARIES FROM
CONVECTIVE OUTFLOW BOUNDARIES TO LOW LEVEL CONVERGENCE TO POSSIBLE
SEA BREEZE INTERACTIONS THAT MAY LEAD TO AN INCREASE IN POPS. WITH
MORE SUN THAN CLOUDS...WILL SHOW A BIT OF AN INCREASE IN HIGH
TEMPERATURES...LOWER 90S THURSDAY AND MIDDLE 90S FRIDAY. OVERNIGHT
LOWS IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT. BOTH GFS AND ECMWF SHOW
UPPER TROUGH DISPLACING UPPER RIDGE IN EASTERN CONUS SATURDAY AND
CONTINUING THROUGH TUESDAY. THEN...UPPER TROUGH STRENGTHENS SOME
BY WEDNESDAY. THIS WEATHER PATTERN IS EXPECTED TO PULL A COLD
FRONT IN THE GREAT LAKES AREA SATURDAY TO THE CAROLINAS MONDAY
AND TUESDAY. THE FRONT SHOULD STALL IN THE VICINITY OF THE REGION
BY WEDNESDAY. THE WEATHER IS EXPECTED TO BE UNSETTLED AS THE
UPPER TROUGH PICKS UP SOME TROPICAL MOISTURE FROM THE SOUTH
BY SUNDAY WITH PWATS RUNNING AROUND 2 INCHES OR JUST ABOVE THROUGH
TUESDAY. THEN...WEDNESDAY IS A BIT DRIER WITH PWATS AROUND 1.8
INCHES. GENERALLY LIKED MOS GUIDANCE POPS. DECIDED TO TREND POPS
IN A DIURNAL NATURE WITH 40-60 PERCENT DAYTIME AND EARLY EVENING
POPS SATURDAY THROUGH TUESDAY. WILL LOWER TO 20-30 PERCENT
OVERNIGHT. WEDNESDAY SHOULD BE A BIT DRIER AND MORE SUMMER-LIKE
WITH 20-30 DAY AND NIGHT-TIME POPS. AGREE WITH MOS TEMPERATURE
GUIDANCE...HIGHS AROUND 90 SATURDAY AND SUNDAY AHEAD OF THE
COLD FRONT...AND HIGHS IN THE UPPER 80S MONDAY THROUGH WEDNESDAY.
NIGHT-TIME LOWS IN THE LOWER TO MIDDLE 70S SATURDAY AND SUNDAY
NIGHTS...THEN MAINLY THE LOWER 70S MONDAY AND TUESDAY NIGHTS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
IFR VSBYS POSSIBLE IN SHOWERS AND THUNDERSTORMS 21Z-02Z ACROSS
THE REGION. GENERALLY NORTHWEST TO NORTHERLY ENVIRONMENTAL WINDS
THROUGH 06Z BEFORE WINDS BECOME CALM TO LIGHT AND VARIABLE. SOME
DRIER AIR IS MOVING OVER THE AREA ALOFT AND MAY SET UP A SCENARIO
FOR FOG DEVELOPMENT LATE TONIGHT. WILL FORECAST MVFR VISIBILITIES
AFTER 10Z BUT NOT GOING AS LOW AS LAMP GUIDANCE SUGGESTS...THOUGH
THE POSSIBILITY OF DENSE FOG DOES EXIST WITH ABUNDANT LOW LEVEL
MOISTURE AND DRIER AIR ALOFT.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 17, 2:31 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT WED JUL 17 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
331 PM EDT WED JUL 17 2013

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO
WEATHER.GOV FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING. PLEASE LISTEN TO NOAA WEATHER RADIO...OR
GO TO WEATHER.GOV FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 17, 3:02 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     3 W LUGOFF              34.23N 80.73W
07/17/2013                   KERSHAW            SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING TREES DOWN ON SC
            34 AT 25 MILE CREEK RD

&&

HC
Local storm report, Jul 17, 3:02 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     3 W LUGOFF              34.23N 80.73W
07/17/2013                   KERSHAW            SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTING TREES DOWN ON SC
            34 AT 25 MILE CREEK

&&
Local storm report, Jul 17, 3:24 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 SE ELGIN              34.15N 80.76W
07/17/2013                   KERSHAW            SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            LARRY JEFFERS ROAD.

&&

WLR
Local storm report, Jul 17, 3:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 SSE ELKO              33.34N 81.35W
07/17/2013  E1.00 INCH       BARNWELL           SC   LAW ENFORCEMENT

            DISPATCH REPORTED 1 INCH HAIL AND TREES DOWN

&&

HC/BC
Local storm report, Jul 17, 4:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     2 NE NEW ELLENTON       33.44N 81.66W
07/17/2013                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN NEAR NEW ELLENTON

&&

HC/BC
Local storm report, Jul 17, 4:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 S SPRINGDALE          33.94N 81.11W
07/17/2013  56 MPH           LEXINGTON          SC   ASOS

            CAE ASOS REPORTED A 56 MPH WIND GUST AT 4:46
            PM.

&&

HC

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 17, 4:10 PM EST to 4:14 PM EST
Where
Burke County, 5.36 mi NNE of Greens Cut
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.240, -81.940

Dispatch reported a couple of trees down on Hwy 56 North near the Richmond County Line.

Thunderstorm Wind, Lincoln

When
July 17, 7:20 PM EST to 7:24 PM EST
Where
Lincoln County, Curry Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
33.830, -82.530

Sheriff reported numerous trees and powerlines down around the county.

Thunderstorm Wind, McDuffie

When
July 17, 8:10 PM EST to 8:14 PM EST
Where
McDuffie County, 3.1 mi SW of Dearing
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.390, -82.420

Sheriff reported trees and powerlines down along Hobbs Mill Road in Dearing.

Thunderstorm Wind, McDuffie

When
July 17, 8:20 PM EST to 8:24 PM EST
Where
McDuffie County, 4.15 mi SSW of Boneville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.380, -82.490

Sheriff reported trees down along Quail Farm Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453734, 453735, 453736, 453737.